A case of acetaminophen-induced pneumonitis is described. A 63-year-old woman took 2350 mg of acetaminophen for fever. She subsequently developed a non-productive cough and dyspnea. Chest X-ray revealed diffuse reticulonodular shadows in bilateral lung field and she was admitted to our hospital. PaO2 was 45.0 Torr and PaCO2 35.7 Torr while breathing room air. Bronchoalveolar lavage examination showed an increase in the percentage of lymphocytes and a decrease of CD4/CD8 ratio. Microscopic examination of a transbronchial lung biopsy specimen showed alveolar septal thickening. The lymphocyte stimulation test was positive for acetaminophen, with a stimulation index of 237%, while other drugs used were negative. Because drug-induced pneumonitis was suspected, all drugs were stopped and she was administered methylprednisolone. Consequently her symptoms, laboratory data and chest X-ray findings improved. Based on these findings, we diagnosed this case as acetaminophen-induced pneumonitis. To our knowledge, there has been only one previously reported case of acetaminophen-induced pneumonitis.
|Number of pages||6|
|Journal||Japanese Journal of Thoracic Diseases|
|Publication status||Published - 1993|
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine